Alert archive / Hawaii / High Surf Warnings in 2009

High Surf Warning 2, NWS Honolulu, HI

March 13, 2009Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 13, 2009, 3:26 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2009, 3:26 PM HST (01:26 UTC)
Expired
Mar 14, 2009, 3:33 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WHHW40 PHFO 140126
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST FRI MAR 13 2009

...SURF RISING ALONG NORTH AND EAST FACING SHORES...

.OVERVIEW...A STRONG LOW PRESSURE SYSTEM NORTH OF THE STATE WILL
PRODUCE LARGE SURF ALONG NORTH AND EAST FACING SHORES. THE SURF
IS EXPECTED TO REMAIN HIGHEST OVERNIGHT INTO TOMORROW MORNING
THEN BEGIN LOWERING THEREAFTER.

HIZ008-009-141430-
/O.UPG.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
/O.NEW.PHFO.SU.W.0002.090314T0126Z-090315T0400Z/
OAHU KOOLAU-OLOMANA-
326 PM HST FRI MAR 13 2009

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG EAST FACING SHORES OF OAHU HAS EXCEEDED THE HIGH SURF WARNING
LEVEL OF 15 FEET. SURF HEIGHTS OF 12 TO 16 FEET ARE EXPECTED INTO
TOMORROW...LOWERING TO 8 TO 12 FEET BY LATE SATURDAY AFTERNOON.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...BEACH EROSION AND
POSSIBLE ROAD CLOSURES. THERE IS THE POTENTIAL FOR DAMAGE TO
SHORELINE PROPERTIES.

&&

$$

HIZ001>003-007-012-013-017>020-025-141430-
/O.CON.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
326 PM HST FRI MAR 13 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG NORTH FACING SHORES WILL BE 16 TO 22 FEET INTO TOMORROW
THEN LOWER TO 10 TO 14 FEET BY THE LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

DEJESUS
6 follow-up statements
954 
WHHW40 PHFO 140144 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST FRI MAR 13 2009

...SURF RISING ALONG NORTH AND EAST FACING SHORES...

.OVERVIEW...A STRONG LOW PRESSURE SYSTEM NORTH OF THE STATE WILL
PRODUCE LARGE SURF ALONG NORTH AND EAST FACING SHORES. THE SURF
IS EXPECTED TO REMAIN HIGHEST OVERNIGHT INTO TOMORROW MORNING
THEN BEGIN LOWERING THEREAFTER.

HIZ008-009-141500-
/O.UPG.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
/O.NEW.PHFO.SU.W.0002.090314T0143Z-090315T0400Z/
OAHU KOOLAU-OLOMANA-
343 PM HST FRI MAR 13 2009

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG EAST FACING SHORES OF OAHU HAS EXCEEDED THE HIGH SURF WARNING
LEVEL OF 15 FEET. SURF HEIGHTS OF 12 TO 16 FEET ARE EXPECTED INTO
TOMORROW...LOWERING TO 8 TO 12 FEET BY LATE SATURDAY AFTERNOON.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...BEACH EROSION AND
POSSIBLE ROAD CLOSURES. THERE IS THE POTENTIAL FOR DAMAGE TO
SHORELINE PROPERTIES.

&&

$$

HIZ001>003-007-012-013-017>020-025-141500-
/O.COR.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
343 PM HST FRI MAR 13 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG NORTH FACING SHORES WILL BE 16 TO 22 FEET INTO TOMORROW
THEN LOWER TO 10 TO 14 FEET BY THE LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 10 TO 14 FEET INTO TOMORROW
THEN LOWER TO 6 TO 10 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

DEJESUS
180 
WHHW40 PHFO 140224
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
424 PM HST FRI MAR 13 2009

...SURF RISING ALONG NORTH AND EAST FACING SHORES...

.OVERVIEW...A STRONG LOW PRESSURE SYSTEM NORTH OF THE STATE WILL
PRODUCE VERY LARGE SURF ALONG NORTH AND EAST FACING SHORES. THE
SURF IS EXPECTED TO REMAIN HIGHEST THROUGH THE REMAINDER OF THIS
AFTERNOON...OVERNIGHT INTO TOMORROW MORNING THEN BEGIN LOWERING
QUICKLY THEREAFTER.

HIZ001>003-007-012-013-017>020-141530-
/O.UPG.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
/O.EXA.PHFO.SU.W.0002.000000T0000Z-090315T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
424 PM HST FRI MAR 13 2009

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG NORTH FACING SHORES WILL BE 20 TO 25 FEET INTO TOMORROW
THEN LOWER TO 10 TO 14 FEET BY THE LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 12 TO 16  FEET INTO
TOMORROW THEN LOWER TO 6 TO 12 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS. THERE IS THE POTENTIAL
FOR DAMAGE TO SHORELINE PROPERTIES.

&&

$$

HIZ008-009-141530-
/O.CON.PHFO.SU.W.0002.000000T0000Z-090315T0400Z/
OAHU KOOLAU-OLOMANA-
424 PM HST FRI MAR 13 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG EAST FACING SHORES OF OAHU HAS EXCEEDED THE HIGH SURF
WARNING LEVEL OF 15 FEET. SURF HEIGHTS OF 12 TO 16 FEET ARE
EXPECTED INTO TOMORROW...LOWERING TO 8 TO 12 FEET BY LATE
SATURDAY AFTERNOON.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...BEACH EROSION AND
POSSIBLE ROAD CLOSURES. THERE IS THE POTENTIAL FOR DAMAGE TO
SHORELINE PROPERTIES.

&&

$$

HIZ025-141530-
/O.CON.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
BIG ISLAND NORTH AND EAST-
424 PM HST FRI MAR 13 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG NORTH FACING SHORES WILL BE 16 TO 22 FEET INTO
TOMORROW THEN LOWER TO 10 TO 14 FEET BY THE LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 10 TO 14 FEET INTO TOMORROW
THEN LOWER TO 6 TO 10 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

DEJESUS
508 
WHHW40 PHFO 140312 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
424 PM HST FRI MAR 13 2009

...LARGE SURF ALONG NORTH AND EAST FACING SHORES...

.OVERVIEW...A STRONG LOW PRESSURE SYSTEM NORTH OF THE STATE WILL
PRODUCE VERY LARGE SURF ALONG NORTH AND EAST FACING SHORES. THE
SURF IS EXPECTED TO REMAIN HIGHEST THROUGH THE REMAINDER OF THIS
AFTERNOON...OVERNIGHT INTO TOMORROW MORNING THEN BEGIN LOWERING
QUICKLY THEREAFTER.

HIZ001>003-007-012-013-017>020-141530-
/O.UPG.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
/O.COR.PHFO.SU.W.0002.000000T0000Z-090315T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
424 PM HST FRI MAR 13 2009

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG NORTH FACING SHORES WILL BE 20 TO 25 FEET INTO TOMORROW
THEN LOWER TO 10 TO 14 FEET BY THE LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 12 TO 16  FEET INTO
TOMORROW THEN LOWER TO 6 TO 12 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS. THERE IS THE POTENTIAL
FOR DAMAGE TO SHORELINE PROPERTIES.

&&

$$

HIZ008-009-141530-
/O.CON.PHFO.SU.W.0002.000000T0000Z-090315T0400Z/
OAHU KOOLAU-OLOMANA-
424 PM HST FRI MAR 13 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG EAST FACING SHORES OF OAHU HAS EXCEEDED THE HIGH SURF
WARNING LEVEL OF 15 FEET. SURF HEIGHTS OF 12 TO 16 FEET ARE
EXPECTED INTO TOMORROW...LOWERING TO 8 TO 12 FEET BY LATE
SATURDAY AFTERNOON.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...BEACH EROSION AND
POSSIBLE ROAD CLOSURES. THERE IS THE POTENTIAL FOR DAMAGE TO
SHORELINE PROPERTIES.

&&

$$

HIZ025-141530-
/O.CON.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
BIG ISLAND NORTH AND EAST-
424 PM HST FRI MAR 13 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY.

SURF ALONG NORTH FACING SHORES WILL BE 16 TO 22 FEET INTO
TOMORROW THEN LOWER TO 10 TO 14 FEET BY THE LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 10 TO 14 FEET INTO TOMORROW
THEN LOWER TO 6 TO 10 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

DEJESUS
465 
WHHW40 PHFO 141326
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 AM HST SAT MAR 14 2009

...LARGE SURF ALONG NORTH AND EAST FACING SHORES...

.OVERVIEW...A STRONG LOW PRESSURE SYSTEM NORTH OF THE STATE HAS
PRODUCED VERY LARGE SURF ALONG NORTH AND EAST FACING SHORES. THE
SURF IS EXPECTED TO REMAIN HIGHEST THROUGH THIS AFTERNOON...THEN
BEGIN LOWERING THEREAFTER.

HIZ001>003-007>009-012-013-017>020-150230-
/O.CON.PHFO.SU.W.0002.000000T0000Z-090315T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
326 AM HST SAT MAR 14 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

SURF ALONG NORTH FACING SHORES WILL BE 20 TO 25 FEET THIS MORNING 
THEN LOWER TO 10 TO 14 FEET BY LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 12 TO 16 FEET THIS MORNING THEN
LOWER TO 6 TO 12 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS. THERE IS THE POTENTIAL
FOR DAMAGE TO SHORELINE PROPERTIES.

&&

$$

HIZ025-150230-
/O.CON.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
BIG ISLAND NORTH AND EAST-
326 AM HST SAT MAR 14 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

SURF ALONG NORTH FACING SHORES WILL BE 16 TO 22 FEET THIS MORNING THEN
LOWER TO 10 TO 14 FEET BY LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 10 TO 14 FEET THIS MORNING THEN
LOWER TO 6 TO 10 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HUI
360 
WHHW40 PHFO 141957
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
957 AM HST SAT MAR 14 2009

...LARGE SURF ALONG NORTH AND EAST FACING SHORES...

.OVERVIEW...A STRONG LOW PRESSURE SYSTEM NORTH OF THE STATE HAS
PRODUCED VERY LARGE SURF ALONG NORTH AND EAST FACING SHORES. THE
SURF IS EXPECTED TO REMAIN HIGHEST THIS MORNING...GRADUALLY
LOWERING THROUGH THE REMAINDER OF THE DAY.

HIZ001>003-007>009-012-013-017>020-150400-
/O.CON.PHFO.SU.W.0002.000000T0000Z-090315T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
957 AM HST SAT MAR 14 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

SURF ALONG NORTH FACING SHORES WILL BE 18 TO 25 FEET THIS MORNING
THEN LOWER TO 10 TO 15 FEET BY LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 10 TO 15 FEET THIS MORNING
THEN LOWER TO 8 TO 10 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS. THERE IS THE POTENTIAL
FOR DAMAGE TO SHORELINE PROPERTIES.

&&

$$

HIZ025-150400-
/O.CON.PHFO.SU.Y.0015.000000T0000Z-090315T0400Z/
BIG ISLAND NORTH AND EAST-
957 AM HST SAT MAR 14 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

SURF ALONG NORTH FACING SHORES WILL BE 14 TO 18 FEET THIS MORNING
THEN LOWER TO 10 TO 14 FEET BY LATE AFTERNOON.

SURF ALONG EAST FACING SHORES WILL BE 10 TO 14 FEET THIS MORNING
THEN LOWER TO 6 TO 10 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

DEJESUS
201 
WHHW40 PHFO 150133
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST SAT MAR 14 2009

...LARGE SURF ALONG NORTH AND EAST FACING SHORES...

.OVERVIEW...A STRONG LOW PRESSURE SYSTEM NORTH OF THE STATE HAS
PRODUCED VERY LARGE SURF ALONG NORTH AND EAST FACING SHORES. THE
SURF IS EXPECTED TO REMAIN AT ADVISORY LEVELS OVERNIGHT...BUT THEN
DECREASE RAPIDLY BY DAWN TOMORROW MORNING.

HIZ001>003-007>009-012-013-017>020-151445-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-090315T0400Z/
/O.EXB.PHFO.SU.Y.0015.000000T0000Z-090315T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
333 PM HST SAT MAR 14 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

SURF ALONG NORTH FACING SHORES WILL BE 12 TO 16 FEET TONIGHT THEN
LOWER QUICKLY TO 3 TO 5 FEET BY SUNDAY MORNING.

SURF ALONG EAST FACING SHORES WILL BE 8 TO 12 FEET THIS TONIGHT THEN
LOWER TO 2 TO 4 FEET BY SUNDAY MORNING.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ025-151445-
/O.EXT.PHFO.SU.Y.0015.000000T0000Z-090315T1600Z/
BIG ISLAND NORTH AND EAST-
333 PM HST SAT MAR 14 2009

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

SURF ALONG NORTH FACING SHORES WILL BE 12 TO 16 FEET TONIGHT THEN
LOWER QUICKLY TO 3 TO 5 FEET BY SUNDAY MORNING.

SURF ALONG EAST FACING SHORES WILL BE 8 TO 12 FEET THIS TONIGHT THEN
LOWER TO 2 TO 4 FEET BY SUNDAY MORNING.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

DEJESUS

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 13, 10:00 AM HST, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 13, 10:00 AM HST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI MAR 13 2009

.SYNOPSIS...
COOL NORTHWEST WINDS BEHIND A COLD FRONT WILL LAST THROUGH TONIGHT.
A LOW FAR TO THE NORTH WILL MOVE TO JUST NORTH OF KAUAI THIS
WEEKEND...LIKELY PRODUCING SOME UNSETTLED WEATHER THROUGH THE
SUNDAY...THEN TAPER OFF EARLY NEXT WEEK. TRADE WINDS ARE EXPECTED TO
RETURN DURING THE SECOND HALF OF THE WORK WEEK.

&&

.DISCUSSION...
THE DEEP LAYERED OCCLUDED LOW CURRENTLY ABOUT 384 NM NE OF THE STATE
IS STILL MOVING SW TOWARD THE ISLANDS. BASED ON POES AMSU AND SSM/I
DATA GUIDANCE APPEARS TO HAVE INITIALIZED FAIRLY WELL WITH RESPECT
TO THE LOW LEVEL MOISTURE FIELD ALONG WITH VARIOUS IMPULSE ROTATING
AROUND THE LOW ALSO NOTED IN THE WV IMAGERY. MODELS REMAIN IN GOOD
AGREEMENT BRINGING THE LOW TO ABOUT 300 NM NE OF HERE BEFORE
BEGINNING TO SLIDE IT W. A BAND OF MOISTURE SHOULD MAKE ITS WAY INTO
THE ISLANDS LATER THIS AFTERNOON GIVING WAY TO SLIGHTLY BETTER
SHOWER COVERAGE FOR OAHU AND KAUAI AS A WEAK IMPULSE MOVES OVER THE
AREA. WINDS ACROSS THE BIG ISLAND SUMMITS REMAIN STRONG AND WILL
LIKELY REMAIN THAT WAY THROUGH TOMORROW NIGHT. THERE ARE NO CHANGES
TO THE HIGH WIND WARNING AS OF NOW.

AS THE LOW PASSES N OF THE ISLANDS IT WILL SIGNIFICANTLY LOWER MID
LEVEL TEMPS AND 500 MG HEIGHTS. BY TONIGHT TIME SURFACE PWAT AND
DEWPOINTS WILL HAVE RISEN SLIGHTLY TO JUST OVER 1 INCH AND INTO THE
LOW 60S RESPECTIVELY. ANOTHER MORE POTENT IMPULSE LOOKS TO ROTATE
INTO THE AREA TONIGHT AROUND THE SW QUADRANT OF THE LOW. MODERATE
PVA AND BROAD SCALE LIFT ASSOCIATED WITH THE IMPULSE...ALONG WITH
700-500 MB LAPSE RATES ROUGHLY 6-6.5 C/KM WILL LIKELY TRIGGER A FEW
ISOLATED TSTORMS REGARDLESS OF COOLER SURFACE TEMPS AND UNIMPRESSIVE
BOUNDARY LAYER MOISTURE. THE HIGHEST CHANCES FOR THUNDER APPEAR TO
BE OVER THE FAR NW COASTAL ZONES RIGHT NOW...BUT HAVE ADDED SLIGHT
CHANCES TSTORMS TO THE GRIDS FOR OAHU/KAUAI TONIGHT INTO EARLY
TOMORROW MORNING GIVEN THE FAVORABLE DYNAMICS ALOFT. THIS WILL
LIKELY REQUIRE SOME FINE TUNING THROUGH TODAY AND TONIGHT GIVEN THE
UNCERTAINTIES IN THE DISTRIBUTION OF THE COLD POOL AND OTHER SMALLER
SCALE DETAILS. THE GRIDS HAVE BEEN AMENDED ACCORDINGLY.

THERE IS NO CHANGE IN THE LONG TERM REASONING FROM THE MID SHIFT.
WILL REVISIT THIS FOR THIS AFTERNOONS FORECAST PACKAGE.

&&

.PREVIOUS DISCUSSION ISSUED 400 AM HST...
THE COLD FRONT THAT PASSED THROUGH THE STATE A DAY OR TWO AGO HAS
FALLEN APART SOUTH OF THE BIG ISLAND...LEAVING BEHIND A BAND OF
BROKEN TO OVERCAST CLOUDS OVER THE WINDWARD COASTS AND SLOPES OF
MAUI AND THE BIG ISLAND. THIS IS A QUITE COMMON POST-FRONTAL CLOUD
FORMATION THAT CAN LAST FOR SEVERAL DAYS. ELSEWHERE...SKIES ARE
PARTLY CLOUDY. THIS PATTERN WITH MORE CLOUDS THAN BLUE SKIES SHOULD
LAST THROUGH TODAY AND MAYBE TONIGHT. AS FOR PRECIPITATION...LOW
AVAILABLE MOISTURE WILL LIMIT SHOWERS TO ISOLATED TO SCATTERED IN
COVERAGE AND LIGHT IN INTENSITY.

A LOW PRESENTLY CENTERED ABOUT 450 MILES NORTHEAST OF KAUAI WILL
MOVE TO THE SOUTHWEST ENDING UP JUST NORTH OR NORTHWEST OF KAUAI
THIS WEEKEND. THE CLOSE PROXIMITY OF THE LOW WILL LEAD TO A
DESTABILIZED ATMOSPHERE...ESPECIALLY OVER THE WESTERN HALF OF THE
ISLAND CHAIN. THE PRESENCE OF HEAVY SHOWERS AND THUNDERSTORMS WILL
HOWEVER DEPEND ON WHETHER THERE WILL BE ENOUGH MOISTURE AND WHERE
THE LOW WILL BE RELATIVE TO THE ISLANDS.

FOR NOW WE WILL STICK WITH A SOMEWHAT UNSETTLED WEATHER SCENARIO
THIS WEEKEND TAKING INTO ACCOUNT THE POSSIBILITY OF SHOWER BANDS
ROTATING COUNTERCLOCKWISE AROUND THE LOW AND ACROSS THE STATE. THERE
IS ALSO A CHANCE THAT CONVERGENT LOW LEVEL FLOW INTO THE LOW WILL
FOCUS SHOWER BANDS JUST ABOUT ANYWHERE OVER THE STATE. ALSO WITH
COLD AIR ALOFT THERE IS AN INCREASED CHANCE FOR THUNDERSTORMS TO
DEVELOP ESPECIALLY OVER THE WEST END OF THE ISLAND CHAIN AND OVER
WATERS NORTH AND NORTHWEST OF THE STATE. WE WILL HOLD OFF PUTTING
HEAVY SHOWERS AND/OR THUNDERSTORMS IN THE FORECAST UNTIL THERE IS
GREATER EVIDENCE THAT THEY WILL OCCUR.

THE LOW WILL WEAKEN TO AN OPEN TROUGH NEAR KAUAI BY TUESDAY AND WILL
PROBABLY TAKE ITS TIME FILLING. PROGS IN FACT WAIT UNTIL THE END OF
NEXT WEEK TO BRING BACK THE TRADES.

NORTHWEST WINDS OVER THE MAUNA KEA AND MAUNA LOA SUMMITS HAVE
INCREASED TO ABOVE 50 MPH...PROMPTING THE UPGRADE OF THE WIND
ADVISORY TO A HIGH WIND WARNING. THE STRONG MOUNTAIN TOP WINDS WILL
SWING AROUND TO THE SOUTHWEST THIS WEEKEND AND PERSIST THROUGH AT
LEAST TUESDAY.

&&

.MARINE...
THE LOW HAS PRODUCED A LARGE BUT RELATIVELY SHORT PERIOD NORTH SWELL
THAT WILL BUILD THROUGH THE DAY AND PEAK TONIGHT. THE SWELL COMBINED
WITH THE NORTH WINDS WILL PRODUCE STORMY CONDITIONS ALONG NORTH AND
EAST FACING SHORES. LARGE DISORGANIZED SURF CONTINUES TO IMPACT N
AND E FACING SHORES. SURF HEIGHTS ARE CHECKING IN SLIGHTLY HIGHER
THAN EXPECTED THIS MORNING SO NUMBERS HAVE BEEN ADJUSTED. THE
EXPIRATION TIME REMAINS THE SAME...6 PM TOMORROW. THE ASSOCIATED
ADVISORY WILL ALSO BE REVISED AND SENT WITH THE MORNING UPDATE.

THE NORTH SWELL AND WIND WAVES WILL LIKELY PRODUCE SURGES IN NORTH
FACING HARBORS SUCH AS THE KAHULUI AND HILO HARBORS TODAY THROUGH
SATURDAY. A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR THIS EVENT.

A SMALL CRAFT ADVISORY IS UP FOR ALL HAWAIIAN COASTAL WATERS FOR THE
COMBINED SEAS RELATED TO THE LARGE N SWELL...ALTHOUGH WINDS ARE
BORDERLINE FOR A FEW SELECT AREAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH WIND WARNING UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

PUBLIC/MARINE...DEJESUS
DISCUSSION...CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:34 PM HSTWind AdvisoryHFOHawaii, Kalawao4 days
Mar 14, 6:05 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 14, 7:35 AM HSTFlash Flood WarningHFOHonolulu2 hr
Mar 14, 10:11 AM HSTAreal Flood AdvisoryHFOHonolulu94 min

Nearby

High Surf Warnings in Hawaii, 2009Every high surf warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.